Georgia, 2013

Damaging Wind in Georgia, June 9, 2013

June 9, 2013 · NWS TAE · 1 event in 1 county or zone

A narrow line of non-severe convection moved across southwest Georgia during the late afternoon hours of June 9th. A single, shallow rooted tree fell on an ice cream shop in Camilla, causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A narrow line of non-severe convection moved across southwest Georgia during the late afternoon hours of June 9th. A single, shallow rooted tree fell on an ice cream shop in Camilla, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 9, 3:18 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 3:18 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT Sun Jun 9 2013

...There is a Slight Risk of Severe Thunderstorms for the FL
Panhandle, the West Half of the Big Bend and the bordering GA
thru early tonight...

.NEAR TERM [Rest of This Afternoon into Tonight]...
the large scale longwave pattern remains amplified highlighted by
ridging over west half, a trough ewd to east coast and a ridge
over extreme wrn atlc. at surface, high well off mid-atlc coast
with stnry front swwd across cntrl ga then wwd across se ga.
subtropical ridge w-e across nrn fl Peninsula. during the early
aftn, slow moving MCS developed offshore of extreme wrn panhandle
waters aided by 30-40kt H5 flow across region and moved N-NE
around 25 mph towards SE AL and adjacent SW GA. Although 03km and
0-6km shear, CAPE below what we would expect with severe storms,
band of intense convection at leading edge causing moderate to
heavy showers and thunderstorms to its east. Higher winds did mix
down into the stronger storms generating special marine warnings
over our Panhandle waters and a severe thunderstorm across
portions of Holmes, Walton and Washington counties. Local HRRR
implies that strong to severe storms will drift ewd with wind
damage remaining possible until around 00z. Locally heavy rain is
possible, and our flash flood guidance remains very high. Still
will monitor. Will update GRIDS as necessary.

Storms are expected to continue through the night, although
chances over the eastern part of the forecast area will lower
significantly after sunset. Lows tonight will be in the low 70s.
There is some potential for fog tonight, especially to the east
where the winds will be lower.

&&

.SHORT TERM [Monday through Tuesday]...
With ample deep layer moisture, CAPE, and Q-G forcing (associated
with the passage of a 500mb trough), we are forecasting above-climo
PoPs for Monday (50-60%). The trough will be east of our forecast
area Tuesday, so any forcing for deep moist convection will have to
come from the mesoscale (usually the sea breeze fronts). With deep
layer northwest flow, the sea breeze front will likely get pinned
near the coast, which is where our highest PoP will be (about 30%).
This PoP is slightly below climo, mainly due to the expected
decrease in deep layer moisture.

&&

.LONG TERM [Wednesday through next Sunday]...
The GFS and ECMWF are in good agreement as they forecast the
Southeast to be under northwest flow aloft through Friday, as a long
wave trough develops along the U.S. east coast. The day-to-day
details will be difficult to forecast, as both solutions differ on
the timing of minor short waves "diving down" into our forecast
area. This far out it's nearly impossible to time these
disturbances, so we will carry near-climo PoPs until Friday, then
worry about fine-tuning as the week goes on. Sometimes these
disturbances can move through overnight, and sometimes they can be
associated with an enhanced threat of organized strong/severe storms
(night or day), including damaging winds.

Ironically, the GFS and ECMWF are in excellent agreement in their
timing of a "backdoor" cold front moving through our region on
Friday. Friday's PoP will be above climo due to this front. Slightly
lower PoPs are forecast for next weekend as a drier airmass moves
into the region.

&&

&&

.MARINE...
Winds and seas are expected to gradually decrease overnight and Monday
as the trough (currently near the Gulf Coast) moves inland and
weakens. Winds and seas are likely to remain below exercise caution
levels for the next several days.

&&

.FIRE WEATHER...
Relative humidities will remain above critical thresholds throughout
the period, as the typical summertime pattern of daily chances of showers
and thunderstorms continues through the next several days.

&&

.HYDROLOGY...
Area rivers remain below action stage. The WPC QPF total for the
next 5 days is 1 to 2 inches (much of which will occur today and
Monday), but isolated amounts could be much higher than this. The
localized nature of this heavy rain potential precludes the need for
any type of flood watch. The most vulnerable locations, as usual,
are urban environments, where even short durations of high rain
rates can cause flooding. The greatest threat for high QPF is today
and Monday, as precip water values will be above climo.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  89  71  93  73 / 20  50  30  30  20
Panama City   75  85  74  88  76 / 30  50  20  30  20
Dothan        71  89  71  95  74 / 50  50  20  20  20
Albany        71  89  71  94  74 / 40  50  20  20  20
Valdosta      70  90  70  95  71 / 30  60  30  20  20
Cross City    71  88  70  90  71 / 20  40  30  30  20
Apalachicola  75  84  74  87  75 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Block
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Barry
MARINE...Block/Fournier
FIRE WEATHER...Moore
HYDROLOGY...Fournier
Hazardous weather outlook, Jun 9, 11:05 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1205 PM EDT SUN JUN 9 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-101615-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1205 PM EDT SUN JUN 9 2013 /1105 AM CDT SUN JUN 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A HIGH RISK OF RIP CURRENTS TODAY...MAINLY ALONG THE
FLORIDA PANHANDLE BEACHES. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TODAY...ESPECIALLY WEST OF THE APALACHICOLA RIVER.
ALTHOUGH GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST STORMS...THE
MAIN HAZARDOUS WEATHER THREAT...OTHER THAN LIGHTNING...IS
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY...BUT ORGANIZED SEVERE STORMS ARE UNLIKELY. LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL REMAIN
POSSIBLE. FOR THE REMAINDER OF THE WEEK...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY. THE HIGHEST RAIN CHANCES WILL
BE DURING THE AFTERNOON AND EVENING HOURS...BUT THERE IS A CHANCE
THAT CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING WELL TO OUR
NORTH COULD REACH OUR AREA AT NIGHT AS WELL. WHILE THESE TYPES OF
THUNDERSTORM COMPLEXES ARE DIFFICULT TO PREDICT THIS FAR IN
ADVANCE...THEY CAN SOMETIMES PRODUCE STRONG TO SEVERE WIND GUSTS
AND FREQUENT LIGHTNING...NIGHT OR DAY. WE WILL MONITOR THIS
POSSIBILITY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The Tallahassee radar (KTLH), 94 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
June 9, 5:25 PM EST
Where
Mitchell County, 0.19 mi N of Camilla
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.233, -84.210

A shallow rooted and fairly small tree fell on the Two Scoops Ice Cream shop on Oakland Ave in Camilla as a narrow line of storms moved through. Minor damage to the roof occurred. There was no other damage reported anywhere in southwest Georgia with these storms. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445286.